2011, 29(4): 1419-1441. doi: 10.3934/dcds.2011.29.1419

Symbolic extensions and partially hyperbolic diffeomorphisms

1. 

Dep. Matemática PUC-Rio, Marquês de São Vicente 225 22453-900, Rio de Janeiro, Brazil

2. 

Department of Mathematics, Brigham Young University, Provo, UT 84602, United States

Received  November 2009 Revised  August 2010 Published  December 2010

We show there are no symbolic extensions $C^1$-generically among diffeomorphisms containing nonhyperbolic robustly transitive sets with a center indecomposable bundle of dimension at least 2. Similarly, $C^1$-generically homoclinic classes with a center indecomposable bundle of dimension at least 2 that satisfy a technical assumption called index adaptation have no symbolic extensions.
Citation: Lorenzo J. Díaz, Todd Fisher. Symbolic extensions and partially hyperbolic diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2011, 29 (4) : 1419-1441. doi: 10.3934/dcds.2011.29.1419
References:
[1]

F. Abdenur, C. Bonatti, S. Crovisier, L. J. Díaz and G. Wen, Periodic points and homoclinic classes,, Ergod. Th. Dynamic. Systems, 27 (2007), 1.

[2]

M. Asaoka, Hyperbolic sets exhibiting $C^1$-persistent homoclinic tangency for higher dimensions,, Proc. Amer. Math. Soc., 136 (2008), 677. doi: 10.1090/S0002-9939-07-09115-0.

[3]

C. Bonatti and L. J. Díaz, Persistent nonhyperbolic transitive diffeomorphisms,, Ann. of Math., 143 (1996), 357. doi: 10.2307/2118647.

[4]

C. Bonatti and L. J. Díaz, Connexions hétéroclines et généricité d'une infinité de puits ou de sources,, Ann. Scient. Éc. Norm. Sup., 32 (1999), 135.

[5]

C. Bonatti and S. Crovisier, Recurrence et généricité,, Invent. Math., 158 (2004), 33.

[6]

C. Bonatti and L. J. Díaz, On maximal transitive sets of generic diffeomorphisms,, Publ. Math. Inst. Hautes Études Sci., 96 (2002), 171.

[7]

C. Bonatti, L. J. Díaz and T. Fisher, Supergrowth of the number of periodic orbits for non-hyperbolic homoclinic classes,, Discrete and Cont. Dynamic. Systems, 20 (2008), 589.

[8]

C. Bonatti, L. J. Díaz and E. Pujals, A $C^1$-generic dichotomy for diffeomorphisms; weak forms of hyperbolicity or infinitely many sinks or sources,, Annals of Math., 158 (2003), 355. doi: 10.4007/annals.2003.158.355.

[9]

C. Bonatti, L. J. Díaz, and M. Viana, "Dynamics Beyond Uniform Hyperbolicity. A Global Geometric and Probabilistic Perspective,", volume \textbf{102} of Encyclopaedia of Mathematical Sciences, 102 (2005).

[10]

C. Bonatti and M. Viana, SRB measures for partially hyperbolic systems whose central direction is mostly contracting,, Israel J. Math., 115 (2000), 157. doi: 10.1007/BF02810585.

[11]

Ch. Bonatti, L. J. Díaz, E.R. Pujals and J. Rocha, Robustly transitive sets and heterodimensional cycles,, Astérisque, 286 (2003), 187.

[12]

M. Boyle and T. Downarowicz, Symbolic extension entropy: $C^r$ examples, products and flows,, Discrete Contin. Dyn. Syst., 16 (2006), 329. doi: 10.3934/dcds.2006.16.329.

[13]

M. Boyle, D. Fiebig and U. Fiebig, Residual entropy, conditional entropy, and subshift covers,, Forum Math., 14 (2002), 713. doi: 10.1515/form.2002.031.

[14]

M. Brin and Stuck G, "Introduction to Dynamical Systems,", Cambridge University Press, (2002). doi: 10.1017/CBO9780511755316.

[15]

D. Burguet, $C^2$ surface diffeomorphisms have symbolic extensions,, preprint, ().

[16]

K. Burns, personal, communication., ().

[17]

J. Buzzi, Intrinsic ergodicity for smooth interval maps,, Isreal J. Math., 100 (1997), 125. doi: 10.1007/BF02773637.

[18]

J. Buzzi, T. Fisher, M. Sambarino and C. Vásquez, Intrinsic ergodicity for certain partially hyperbolic derived from Anosov systems,, preprint., ().

[19]

A. Candel and L. Conlon, "Foliations I,", volume \textbf{23} of Graduate Studies in Mathematics, 23 (2000).

[20]

C. Carbalo, C. Morales and M. J. Pacifico, Homoclinic classes for generic $C^1$ vector fields,, Ergod. Th. Dynamic. Systems, 23 (2003), 403.

[21]

W. Cowieson and L.-S. Young, SRB measures as zero-noise limits,, Ergod. Th. Dynamic. Systems, 25 (2005), 1115.

[22]

L. J. Díaz, E. Pujals and R. Ures, Partial hyperbolicity and robust transitivity,, Acta Math., 183 (1999), 1. doi: 10.1007/BF02392945.

[23]

T. Downarowicz and A. Maass, Smooth interval maps have symbolic extensions,, Inventiones Math., 176 (2009), 617. doi: 10.1007/s00222-008-0172-4.

[24]

T. Downarowicz and S. Newhouse, Symbolic extensions in smooth dynamical systems,, Inventiones Math., 160 (2005), 453. doi: 10.1007/s00222-004-0413-0.

[25]

N. Gourmelon, Generation of homoclinic tangencies by $C^1$-perturbations,, Discrete Contin. Dyn. Syst., 26 (2010), 1. doi: 10.3934/dcds.2010.26.1.

[26]

S. Hayashi, Connecting invariant manifolds and the solution of the $C^1$ stability and $\omega$-stability conjectures for flows,, Annals of Math., 145 (1997), 81. doi: 10.2307/2951824.

[27]

A. Katok and B. Hasselblatt, "Introduction to the Modern Theory of Dynamical Systems,", Cambridge University Press, (1995).

[28]

G. Keller, "Equilibrium States in Ergodic Theory,", London Mathematical Society Student Texts, (1998).

[29]

R. Mañé, Contributions to the stability conjecture,, Topology, 17 (1978), 383. doi: 10.1016/0040-9383(78)90005-8.

[30]

M. Misiurewicz, Diffeomorphim without any measure of maximal entropy,, Bull. Acad. Pol. Sci., 21 (1973), 903.

[31]

S. Newhouse, Hyperbolic limit sets,, Trans. Amer. Math. Soc., 167 (1972), 125. doi: 10.1090/S0002-9947-1972-0295388-6.

[32]

S. Newhouse, Continuity properties of entropy,, Annals of Math., 129 (1989), 215. doi: 10.2307/1971492.

[33]

M. J. Pacifico and J. Vieitez, Robust entropy-expansiveness implies generic domination,, preprint, ().

[34]

M. J. Pacifico and J. Vieitez, Entropy-expansiveness and domination for surface diffeomorphisms,, Rev. Mat. Complut., 21 (2008), 293.

[35]

E. Pujals and M. Sambarino, Homoclinic tangencies and hyperbolicity for surface diffeomorphisms,, Annals of Math., 151 (2000), 961. doi: 10.2307/121127.

[36]

R. Saghin and Z. Xia, The entropy conjecture for partially hyperbolic diffeomorphisms with 1-D center,, Topology Appl., 157 (2010), 29. doi: 10.1016/j.topol.2009.04.053.

[37]

M. Shub, Dynamical systems, filtrations and entropy,, Bull. Amer. Math. Soc., 80 (1974), 27. doi: 10.1090/S0002-9904-1974-13344-6.

[38]

M. Shub, "Global Stability of Dynamical Systems,", Springer-Verlag, (1987).

[39]

K. Sigmund, Generic properties of invariant measures for Axiom-A-diffeomorphisms,, Inventiones Math., 11 (1970), 99. doi: 10.1007/BF01404606.

[40]

C. P. Simon, Instability in Diff$(T^3)$ and the nongenericity of rational zeta function,, Trans. Amer. Math. Soc., 174 (1972), 217.

[41]

P. Walters, "An Introduction to Ergodic Theory,", volume \textbf{79} of Graduate Texts in Mathematics, 79 (1982).

show all references

References:
[1]

F. Abdenur, C. Bonatti, S. Crovisier, L. J. Díaz and G. Wen, Periodic points and homoclinic classes,, Ergod. Th. Dynamic. Systems, 27 (2007), 1.

[2]

M. Asaoka, Hyperbolic sets exhibiting $C^1$-persistent homoclinic tangency for higher dimensions,, Proc. Amer. Math. Soc., 136 (2008), 677. doi: 10.1090/S0002-9939-07-09115-0.

[3]

C. Bonatti and L. J. Díaz, Persistent nonhyperbolic transitive diffeomorphisms,, Ann. of Math., 143 (1996), 357. doi: 10.2307/2118647.

[4]

C. Bonatti and L. J. Díaz, Connexions hétéroclines et généricité d'une infinité de puits ou de sources,, Ann. Scient. Éc. Norm. Sup., 32 (1999), 135.

[5]

C. Bonatti and S. Crovisier, Recurrence et généricité,, Invent. Math., 158 (2004), 33.

[6]

C. Bonatti and L. J. Díaz, On maximal transitive sets of generic diffeomorphisms,, Publ. Math. Inst. Hautes Études Sci., 96 (2002), 171.

[7]

C. Bonatti, L. J. Díaz and T. Fisher, Supergrowth of the number of periodic orbits for non-hyperbolic homoclinic classes,, Discrete and Cont. Dynamic. Systems, 20 (2008), 589.

[8]

C. Bonatti, L. J. Díaz and E. Pujals, A $C^1$-generic dichotomy for diffeomorphisms; weak forms of hyperbolicity or infinitely many sinks or sources,, Annals of Math., 158 (2003), 355. doi: 10.4007/annals.2003.158.355.

[9]

C. Bonatti, L. J. Díaz, and M. Viana, "Dynamics Beyond Uniform Hyperbolicity. A Global Geometric and Probabilistic Perspective,", volume \textbf{102} of Encyclopaedia of Mathematical Sciences, 102 (2005).

[10]

C. Bonatti and M. Viana, SRB measures for partially hyperbolic systems whose central direction is mostly contracting,, Israel J. Math., 115 (2000), 157. doi: 10.1007/BF02810585.

[11]

Ch. Bonatti, L. J. Díaz, E.R. Pujals and J. Rocha, Robustly transitive sets and heterodimensional cycles,, Astérisque, 286 (2003), 187.

[12]

M. Boyle and T. Downarowicz, Symbolic extension entropy: $C^r$ examples, products and flows,, Discrete Contin. Dyn. Syst., 16 (2006), 329. doi: 10.3934/dcds.2006.16.329.

[13]

M. Boyle, D. Fiebig and U. Fiebig, Residual entropy, conditional entropy, and subshift covers,, Forum Math., 14 (2002), 713. doi: 10.1515/form.2002.031.

[14]

M. Brin and Stuck G, "Introduction to Dynamical Systems,", Cambridge University Press, (2002). doi: 10.1017/CBO9780511755316.

[15]

D. Burguet, $C^2$ surface diffeomorphisms have symbolic extensions,, preprint, ().

[16]

K. Burns, personal, communication., ().

[17]

J. Buzzi, Intrinsic ergodicity for smooth interval maps,, Isreal J. Math., 100 (1997), 125. doi: 10.1007/BF02773637.

[18]

J. Buzzi, T. Fisher, M. Sambarino and C. Vásquez, Intrinsic ergodicity for certain partially hyperbolic derived from Anosov systems,, preprint., ().

[19]

A. Candel and L. Conlon, "Foliations I,", volume \textbf{23} of Graduate Studies in Mathematics, 23 (2000).

[20]

C. Carbalo, C. Morales and M. J. Pacifico, Homoclinic classes for generic $C^1$ vector fields,, Ergod. Th. Dynamic. Systems, 23 (2003), 403.

[21]

W. Cowieson and L.-S. Young, SRB measures as zero-noise limits,, Ergod. Th. Dynamic. Systems, 25 (2005), 1115.

[22]

L. J. Díaz, E. Pujals and R. Ures, Partial hyperbolicity and robust transitivity,, Acta Math., 183 (1999), 1. doi: 10.1007/BF02392945.

[23]

T. Downarowicz and A. Maass, Smooth interval maps have symbolic extensions,, Inventiones Math., 176 (2009), 617. doi: 10.1007/s00222-008-0172-4.

[24]

T. Downarowicz and S. Newhouse, Symbolic extensions in smooth dynamical systems,, Inventiones Math., 160 (2005), 453. doi: 10.1007/s00222-004-0413-0.

[25]

N. Gourmelon, Generation of homoclinic tangencies by $C^1$-perturbations,, Discrete Contin. Dyn. Syst., 26 (2010), 1. doi: 10.3934/dcds.2010.26.1.

[26]

S. Hayashi, Connecting invariant manifolds and the solution of the $C^1$ stability and $\omega$-stability conjectures for flows,, Annals of Math., 145 (1997), 81. doi: 10.2307/2951824.

[27]

A. Katok and B. Hasselblatt, "Introduction to the Modern Theory of Dynamical Systems,", Cambridge University Press, (1995).

[28]

G. Keller, "Equilibrium States in Ergodic Theory,", London Mathematical Society Student Texts, (1998).

[29]

R. Mañé, Contributions to the stability conjecture,, Topology, 17 (1978), 383. doi: 10.1016/0040-9383(78)90005-8.

[30]

M. Misiurewicz, Diffeomorphim without any measure of maximal entropy,, Bull. Acad. Pol. Sci., 21 (1973), 903.

[31]

S. Newhouse, Hyperbolic limit sets,, Trans. Amer. Math. Soc., 167 (1972), 125. doi: 10.1090/S0002-9947-1972-0295388-6.

[32]

S. Newhouse, Continuity properties of entropy,, Annals of Math., 129 (1989), 215. doi: 10.2307/1971492.

[33]

M. J. Pacifico and J. Vieitez, Robust entropy-expansiveness implies generic domination,, preprint, ().

[34]

M. J. Pacifico and J. Vieitez, Entropy-expansiveness and domination for surface diffeomorphisms,, Rev. Mat. Complut., 21 (2008), 293.

[35]

E. Pujals and M. Sambarino, Homoclinic tangencies and hyperbolicity for surface diffeomorphisms,, Annals of Math., 151 (2000), 961. doi: 10.2307/121127.

[36]

R. Saghin and Z. Xia, The entropy conjecture for partially hyperbolic diffeomorphisms with 1-D center,, Topology Appl., 157 (2010), 29. doi: 10.1016/j.topol.2009.04.053.

[37]

M. Shub, Dynamical systems, filtrations and entropy,, Bull. Amer. Math. Soc., 80 (1974), 27. doi: 10.1090/S0002-9904-1974-13344-6.

[38]

M. Shub, "Global Stability of Dynamical Systems,", Springer-Verlag, (1987).

[39]

K. Sigmund, Generic properties of invariant measures for Axiom-A-diffeomorphisms,, Inventiones Math., 11 (1970), 99. doi: 10.1007/BF01404606.

[40]

C. P. Simon, Instability in Diff$(T^3)$ and the nongenericity of rational zeta function,, Trans. Amer. Math. Soc., 174 (1972), 217.

[41]

P. Walters, "An Introduction to Ergodic Theory,", volume \textbf{79} of Graduate Texts in Mathematics, 79 (1982).

[1]

Dante Carrasco-Olivera, Bernardo San Martín. Robust attractors without dominated splitting on manifolds with boundary. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4555-4563. doi: 10.3934/dcds.2014.34.4555

[2]

Ian Melbourne, V. Niţicâ, Andrei Török. A note about stable transitivity of noncompact extensions of hyperbolic systems. Discrete & Continuous Dynamical Systems - A, 2006, 14 (2) : 355-363. doi: 10.3934/dcds.2006.14.355

[3]

Viorel Niţică. Stable transitivity for extensions of hyperbolic systems by semidirect products of compact and nilpotent Lie groups. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 1197-1204. doi: 10.3934/dcds.2011.29.1197

[4]

Sergio Muñoz. Robust transitivity of maps of the real line. Discrete & Continuous Dynamical Systems - A, 2015, 35 (3) : 1163-1177. doi: 10.3934/dcds.2015.35.1163

[5]

Danijela Damjanović. Central extensions of simple Lie groups and rigidity of some abelian partially hyperbolic algebraic actions. Journal of Modern Dynamics, 2007, 1 (4) : 665-688. doi: 10.3934/jmd.2007.1.665

[6]

Eleonora Catsigeras, Heber Enrich. SRB measures of certain almost hyperbolic diffeomorphisms with a tangency. Discrete & Continuous Dynamical Systems - A, 2001, 7 (1) : 177-202. doi: 10.3934/dcds.2001.7.177

[7]

David Burguet, Todd Fisher. Symbolic extensionsfor partially hyperbolic dynamical systems with 2-dimensional center bundle. Discrete & Continuous Dynamical Systems - A, 2013, 33 (6) : 2253-2270. doi: 10.3934/dcds.2013.33.2253

[8]

Eleonora Catsigeras, Xueting Tian. Dominated splitting, partial hyperbolicity and positive entropy. Discrete & Continuous Dynamical Systems - A, 2016, 36 (9) : 4739-4759. doi: 10.3934/dcds.2016006

[9]

Wenxiang Sun, Xueting Tian. Dominated splitting and Pesin's entropy formula. Discrete & Continuous Dynamical Systems - A, 2012, 32 (4) : 1421-1434. doi: 10.3934/dcds.2012.32.1421

[10]

Xinsheng Wang, Lin Wang, Yujun Zhu. Formula of entropy along unstable foliations for $C^1$ diffeomorphisms with dominated splitting. Discrete & Continuous Dynamical Systems - A, 2018, 38 (4) : 2125-2140. doi: 10.3934/dcds.2018087

[11]

Pedro Duarte, Silvius Klein. Topological obstructions to dominated splitting for ergodic translations on the higher dimensional torus. Discrete & Continuous Dynamical Systems - A, 2018, 38 (11) : 5379-5387. doi: 10.3934/dcds.2018237

[12]

Shaobo Gan, Kazuhiro Sakai, Lan Wen. $C^1$ -stably weakly shadowing homoclinic classes admit dominated splittings. Discrete & Continuous Dynamical Systems - A, 2010, 27 (1) : 205-216. doi: 10.3934/dcds.2010.27.205

[13]

Pengfei Zhang. Partially hyperbolic sets with positive measure and $ACIP$ for partially hyperbolic systems. Discrete & Continuous Dynamical Systems - A, 2012, 32 (4) : 1435-1447. doi: 10.3934/dcds.2012.32.1435

[14]

Rafael Potrie. Partially hyperbolic diffeomorphisms with a trapping property. Discrete & Continuous Dynamical Systems - A, 2015, 35 (10) : 5037-5054. doi: 10.3934/dcds.2015.35.5037

[15]

Zhenqi Jenny Wang. Local rigidity of partially hyperbolic actions. Journal of Modern Dynamics, 2010, 4 (2) : 271-327. doi: 10.3934/jmd.2010.4.271

[16]

Zhenqi Jenny Wang. Local rigidity of partially hyperbolic actions. Electronic Research Announcements, 2010, 17: 68-79. doi: 10.3934/era.2010.17.68

[17]

Jingyu Li, Chuangchuang Liang. Viscosity dominated limit of global solutions to a hyperbolic equation in MEMS. Discrete & Continuous Dynamical Systems - A, 2016, 36 (2) : 833-849. doi: 10.3934/dcds.2016.36.833

[18]

Wenxiang Sun, Yun Yang. Hyperbolic periodic points for chain hyperbolic homoclinic classes. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 3911-3925. doi: 10.3934/dcds.2016.36.3911

[19]

Xavier Litrico, Vincent Fromion, Gérard Scorletti. Robust feedforward boundary control of hyperbolic conservation laws. Networks & Heterogeneous Media, 2007, 2 (4) : 717-731. doi: 10.3934/nhm.2007.2.717

[20]

Luiz Felipe Nobili França. Partially hyperbolic sets with a dynamically minimal lamination. Discrete & Continuous Dynamical Systems - A, 2018, 38 (6) : 2717-2729. doi: 10.3934/dcds.2018114

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (6)
  • HTML views (0)
  • Cited by (12)

Other articles
by authors

[Back to Top]